Erythema nodosum is an inflammatory disorder that involves tender, red bumps (nodules) under the skin.
In about half of cases, the exact cause of erythema nodosum is unknown. Some cases may occur with:
- Infections. Some of the more common ones are:
- Sensitivity to certain medications, including:
- Antibiotics including amoxicillin and other penicillins
- Birth control pills
Other disorders linked to this condition include leukemia, lymphoma, sarcoidosis, rheumatic fever, Bechet's disease, and ulcerative colitis.
The condition is more common in women than it is in men.
Erythema nodosum is most common on the shins, but it may also occur on other areas of the body (buttocks, calves, ankles, thighs, and arms).
The lesions begin as flat, firm, hot, red, painful lumps approximately an inch across. Within a few days they may become purplish, then over several weeks fade to a brownish, flat patch.
Other symptoms may include:
- General ill feeling (malaise)
- Joint aches
- Skin redness, inflammation, or irritation
- Swelling of the leg or other affected area
The red and inflamed skin symptoms may regress to a bruise-like appearance.
Signs and tests
Your doctor can diagnose this condition by looking at your skin. Tests that may be done include:
- Punch biopsy of a nodule.
- Throat culture to rule out out a strep infection.
- Chest x-ray to rule out sarcoidosis or tuberculosis.
The underlying infection, drug, or disease should be identified and treated.
Treatment may include:
- Nonsteroidal anti-inflammatory drugs (NSAIDs) to reduce pain and swelling
- Stronger anti-inflammatory medicines called steroids, taken by mouth or given as a shot.
- Potassium iodide (SSKI) solution to clear up the nodules.
- Salicylate medications to reduce acute inflammation.
- Pain medicines (analgesics)
- Raising the sore area (elevation)
- Hot or cold compresses to help reduce discomfort
Erythema nodosum is uncomfortable, but it is usually not dangerous.
Symptoms usually go away within about 6 weeks, but may return.
Calling your health care provider
Call for an appointment with your health care provider if you develop symptoms of erythema nodosum.
Schwartz RA, Nervi SJ. Erythema nodosum: a sign of systemic disease. Am Fam Physician. 2007;75(5):695-700.
International Classification of Diseases, 9th Revision (ICD9)017.1 | 017.10 | 017.11 | 017.12 | 017.13 | 017.14 | 017.15 | 017.16 | 695.2
Review Date: 11/22/2011
Reviewed By: Kevin Berman, MD, PhD, Atlanta Center for Dermatologic Disease, Atlanta, GA. Review provided by VeriMed Healthcare. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M., Inc.